CSN Login
Members Online: 14

Side Effects of Chemo or something else entirely?

VermontJohn
Posts: 2
Joined: Aug 2009

My Mom is 74 years old. In April of this year she was diagnosed with Colon Cancer. The cancer mass was removed with surgery however, the cancer had spread to her Liver.

She had 5 chemo treatments with 5-FU and Oxaliplatin. She has decided to stop chemo for now and it's been about 3 weeks since the last treatment. The Oncologist has told her that she is going into remission.

The problems she is encountering are:

1) EXTREME TIREDNESS - I have known people on Chemo and know they get tired but my Mom is the worst tired I have ever seen. When she wakes up, she is wide awake for about 30 minutes, then her eyes start closing. I have been giving her iron supplements to help with her slightly low red blood cells (10.5). Today I started b-12 Tablets. I have made high energy smoothies for her. Nothing is working all that great. She can barely walk and spends 23 hours a day in bed. There has to be something definite to help get her strength back.

2) Lately she has been either hot and sweating or very cold and shivering. Is this part of the Chemo side effects? How do we combat this?

3) The least important but seemingly important to her...her voice is weak and scaggily. Any ideas how to get her voice back?

If anyone can provide any insight or help on this issues, I'd be forever grateful.

Thanks.

John

shrevebud's picture
shrevebud
Posts: 106
Joined: Aug 2009

Hi John:

I'm not an expert by any means but all of this could be the culmulative effects of treatment. When you first mentioned the unusual tiredness the first thing I thought of was anemia. It's probably a good thing that she is taking iron. I had to take iron for awhile - my hemoglobin was just over 8 and I felt really tired and I'm in my 40s, so can't imagine what it's like at 70 something. From what you describe, her voice, staying in bed all of the time, etc. - it sounds like overall, generalized weakness. Getting up out of bed everyday and moving around some might help. The longer a person stays in bed the harder it is - I work in a hospital and used to work in a clinical area and we always had to get the elderly out of bed to walk around or at least sit up several times a day. When does she see her physician again? I wouldn't let the situation go too long. Take care and keep me/us posted. Roy

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

Welcome to the forum! it's nice too meet you, and we are all here for you with some encouragement and support!

Those are the same chemo effects I suffer with too John. When I get disconnected from the 5fu pump, I am wiped for about 3-4 days after, and then will get start getting my energy about a week before my next treatment. I bet she feels like she been hit by a truck! Just tell her to be patient, and she may be encouraged to keep going, to give it time, it will make her really tired, fatigue is a huge side effect of chemo, nothing helps getting that energy back at first, but make sure she is drinking lots of water, fluids, and the more she goes to the bathroom, the faster she can flush that stuff out of her system.

Please take her temperature if she is experiencing chills, I get night sweats as well, but check the temp, it should not go up to 100.3, if it does, my onc said that could be a sign of infection, and to get to the ER right away.

I hope for the best for your mom and you, and hope she gets better soon! wishing you the best!

Hugsss!
~Donna

BrittaA's picture
BrittaA
Posts: 20
Joined: May 2009

Hi John, I’m sorry to hear about all of the terrible side effects that your mother is experience during treatment. I am a survivor and was a caregiver to my father who passed away in 2007 from colon cancer. We both suffered from terrible side effects including fatigue and night sweats. I wanted to respond to your thread with some resources to help your mother. While caring for my father I couldn't find much information to deal with the side effects so I started a blog, www.CincoVidas.com, that focuses on the side effects of cancer treatment on the hair, skin and nails. I did a post on yoga for relieving fatigue and gaining some balance http://blog.cincovidas.com/yoga-restoring-minds-and-bodies-during-cancer%E2%80%94some-survivors-call-it-a-%E2%80%9Clife-saver%E2%80%9D. I also did one on night sweats and remedies to cope http://blog.cincovidas.com/night-sweats-either-a-symptom-of-cancer-or-a-side-effect-of-chemo-drugs. I hope this helps. Keep me posted on how your mom is doing. Love, strength and survival, Britta

tiny one
Posts: 467
Joined: Jan 2009

Please tell her oncologist just how weak she is. She might need blood work done. Not being even a little active makes a person weaker. Not eating, not drinking will make her weaker too.

ajbf
Posts: 28
Joined: May 2008

my husband just had his last chemo, and he was very weak and sleeping alot, he would pass out sitting or standing, he had low sodium,and had very low bp 60/30,they admited him 4 a few days, gave him iv of sodium, hes doing very well now. annmarie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network